Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Codazzi tensors and reducible submanifolds


Author: Irl Bivens
Journal: Trans. Amer. Math. Soc. 268 (1981), 231-246
MSC: Primary 53C40
DOI: https://doi.org/10.1090/S0002-9947-1981-0628456-2
MathSciNet review: 628456
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An integral formula is derived for Codazzi tensors of type $ (k,\,k)$. Many of the classical Minkowski type integral formulas then become special cases of this one. If $ M$ is a submanifold of Euclidean space and $ \pi $ is a parallel distribution on $ M$ then each leaf of $ \pi $ is a submanifold of Euclidean space with mean curvature normal vector field $ \eta $. Using the above integral formula we show that the integral of $ {\left\vert \eta \right\vert^2}$ over $ M$ is bounded below by an intrinsic constant and we give necessary and sufficient conditions for equality to hold. The reducible surfaces for which equality holds are characterized and related results concerned with Riemannian product manifolds are proved.

Parallel tensors of type $ (1,\,1)$ are characterized in terms of the de Rham decomposition. It is shown that if $ M$ is irreducible and $ A$ is a parallel tensor of type $ (1,\,1)$ on $ M$ which is not multiplication by a constant then $ M$ is a Kaehler manifold. Some further results are derived for manifolds whose simply connected cover is Kaehler.


References [Enhancements On Off] (What's this?)

  • [1] M. Berger, P. Gauduchon and E. Mazet, Le spectre d'une variété Riemannienne, Springer-Verlag, Berlin and New York, 1971. MR 0282313 (43:8025)
  • [2] I. Bivens, Codazzi tensors and reducible submanifolds, Global Differential Geometry and Global Analysis, Springer-Verlag, Berlin and New York, 1981. MR 628456 (82k:53072)
  • [3] B. Y. Chen and K. Yano, Integral formulas for submanifolds and their applications, J. Differential Geom. 5 (1971), 467-477. MR 0288699 (44:5895)
  • [4] R. Gardner, The technique of integral formulas in the geometry of immersions, Oberwolfach 4 (1971), 127-144. MR 0358638 (50:11097)
  • [5] -, New viewpoints in the geometry of submanifolds of $ {R^N}$, Bull. Amer. Math. Soc. 83 (1977), 1-35. MR 0431044 (55:4046)
  • [6] S. Goldberg and K. Yano, Globally framed $ f$-manifolds, Illinois J. Math. 15 (1971), 456-474. MR 0278247 (43:3978)
  • [7] A. Gray, A note on manifolds whose holonomy group is a subgroup of $ \operatorname{Sp} (n) \cdot \operatorname{Sp} (1)$, Michigan Math. J. 16 (1969), 125-128. MR 0244913 (39:6226)
  • [8] C. C. Hsiung, Some integral formulas for closed hypersurfaces, Math. Scand. 2 (1954), 286-294. MR 0068236 (16:849j)
  • [9] S. Kobayashi, On compact Kaehler manifolds with positive Ricci tensor, Ann. of Math. 74 (1961), 570-574. MR 0133086 (24:A2922)
  • [10] S. Kobayashi and K. Nomizu, On automorphisms of a Kaehlerian structure, Nagoya Math. J. 11 (1957), 115-124. MR 0097536 (20:4004)
  • [11] -, Foundations of differential geometry, Interscience, New York, 1963.
  • [12] J. Moore, Isometric immersions of Riemannian products, J. Differential Geom. 5 (1975), 159-168. MR 0307128 (46:6249)
  • [13] R. Reilly, On the first eigenvalue of the Laplacian for compact submanifolds of Euclidean space, Comment. Math. Helv. 52 (1977), 525-533. MR 0482597 (58:2657)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C40

Retrieve articles in all journals with MSC: 53C40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0628456-2
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society